Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at May 16, 2006, 3:57 PM MST for Maricopa County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2006, 3:57 PM MST (22:57 UTC)
- Expired
- May 16, 2006, 5:00 PM MST
- In force
- 63 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:35 PM MST, 22 minutes earlier.
Area forecast discussion, May 16, 3:35 PM MST, 22 minutes before
AZZ020>028-CAZ030>033-170600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 335 PM MST TUE MAY 16 2006 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LARGE RIDGE OF HIGH PRESSURE TO THE NORTH OF ARIZONA...SPREADS MOISTURE INTO NORTHEAST AND EAST ARIZONA. THERE IS A RISK OF THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST...OVER PORTIONS OF THE CENTRAL ARIZONA DESERTS TONIGHT...AND AGAIN WEDNESDAY AND THURSDAY EVENINGS. A VERY WARM SOUTHEAST WIND CONTINUES TO BRING DRY AND ABOVE NORMAL TEMPERATURES TO SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THROUGH THE END OF THE WEEK. THE CENTER OF THE HIGH PRESSURE AREA WILL DRIFT SLOWLY EAST THIS WEEKEND...AND BE OVER NEW MEXICO BY EARLY NEXT WEEK. THIS WILL ALLOW SOMEWHAT DRIER AIR TO OVERSPREAD THE REGION...HOWEVER...WELL ABOVE NORMAL DAYTIME HIGH TEMPERATURES WILL CONTINUE. && .SHORT TERM... TONIGHT THROUGH FRIDAY... PERSISTENT...MOIST AND MODERATELY STRONG SOUTHEAST FLOW IN THE BOUNDARY LAYER AND ABOVE TO 10K FT...DESTABILIZING THIS AFTERNOON...VULNERABLE TO LIFTING BY OUTFLOWS FROM SCTD DISTANT THUNDERSTORMS OCCURRING EAST OF PHOENIX. LIKELY TO SEE A REPEAT WED AND LESS SO THURSDAY. PRIME TIME 5 PM TO 10 PM TONIGHT. DRYLINE LIKE FEATURE STILL EXISTS BETWEEN PHOENIX AND GILA BEND...FAIRLY CONFIDENT THAT THIS WOULD BE THE WESTERN EXTENT OF EITHER BLOWING DUST OR ISOLD THUNDERSTORMS TONIGHT. SOUTHWEST AZ AND SOUTHEAST CA REMAINS VERY DRY THROUGH THE WEEK. OVERNIGHT LOW TEMPERATURES CREEPING UPWARD A DEG OR TWO EACH DAY...WHILE DAYTIME MAX TEMPERATURES LEVEL OUT JUST OVER 100 IN THE LOW DESERTS...AND 90S IN THE HIGHER ELEVATIONS. THE HIGH AMPLITUDE RIDGE MOVES SLIGHTLY EAST AND SOUTH BY THE OF WEEK. THE PRIMARY HAZARDS THIS EVENING ARE THUNDERSTORMS...LIGHTNING CAUSED FIRES IN THE MOUNTAINS...AND GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS ON THE LOW DESERTS BETWEEN PHOENIX AND TUCSON. CONVECTION IS EXPECTED TO DISSIPATE TONIGHT... WITH LESS ACTIVITY ON WEDNESDAY AND THURSDAY OVER SOUTH CENTRAL AZ. && .LONG TERM... FRIDAY NIGHT THROUGH TUESDAY... VERY WARM AND DRY WEATHER EXPECTED DURING THIS PERIOD...WITH DAYTIME HIGHS 6 TO 9 DEGREES ABOVE NORMAL. SOME INCREASE IN WIND IS POSSIBLE EARLY NEXT WEEK. GFS/CANADIAN MODELS AGREE THAT UPPER LOW WILL SINK SLOWLY SOUTH ALONG OR NEAR 130W THIS WEEKEND...AND THAT UPPER HIGH WILL BE CENTERED NEAR OR OVER SOUTHERN NEW MEXICO. AFTER THAT...MODELS INDICATE THAT A SHORT WAVE TROUGH WILL BE EJECTED FROM THE EPAC LOW/TROUGH AND TRACK SOMEWHERE OVER SOUTHWEST UNITED STATES EARLY NEXT WEEK...BUT MODEL SOLUTIONS ARE NOT IN GOOD AGREEMENT AS TO HOW STRONG THE TROUGH WILL BE NOR HOW FAR EAST IT WILL GO. ECMWF IS MOST AGGRESSIVE IN BRINGING A DECENT TROUGH ACROSS OUR REGION...WHILE GFS MAINTAINS A STRONGER RIDGE JUST TO OUR EAST...WHICH FORCES THE SHORT WAVE TROUGH TO TRACKS MAINLY TO OUR WEST AND NORTH. GIVEN THE STRENGTH OF THE UPPER RIDGE...AND THE PERSISTENT NEGATIVE ANOMALY/ UPPER LOW AND ASSOCIATED TROUGH OVER THE NORTHEAST UNITED STATES... WHICH HAS BEEN A KEY FACTOR WITH REGARD TO MAINTAINING THE PATTERN WE ARE NOW EXPERIENCING...PREFER THE GFS SOLUTION OVER THE ECMWF SOLUTION. HAVE SHOWN A BIT MORE AFTN/EVENING WIND OVER THE CWA EARLY NEXT WEEK AS GRADIENTS TIGHTEN BETWEEN THE STRONG UPPER HIGH AND THE SLOWLY APPROACHING UPPER LOW/TROUGH. MONDAY WILL LIKELY BE THE HOTTEST DAY DURING THIS PERIOD. && .AVIATION... 00Z TAFS...TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX RUNYAN/DG
Hazardous weather outlook, May 16, 5:30 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 530 AM MST TUE MAY 16 2006 AZZ022-023-027-028-170400- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 530 AM MST TUE MAY 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING FROM THE NORTHEAST AND EAST LATE THIS AFTERNOON AND EVENING. THE PRIMARY HAZARDS WITH THUNDERSTORMS ARE LIGHTNING CAUSED FOREST AND RANGE FIRES...GUSTY POSSIBLY DAMAGING WINDS...AND DESERT DUST STORMS WITH SUDDEN REDUCTIONS IN VISIBILITY TO NEAR ZERO. IF YOU ARE DRIVING AND GET CAUGHT IN A DUST STORM...PULL OFF TO THE SIDE OF THE ROAD AS FAR AS POSSIBLE...PUT THE VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE...AND TURN THE LIGHTS ALL THE WAY OFF...SO THAT NOBODY TRIES TO FOLLOW YOU. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT THREAT FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ021-026-170430- WEST CENTRAL DESERTS-SOUTHWEST DESERTS- 530 AM MST TUE MAY 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING FROM THE NORTHEAST AND EAST LATE THIS AFTERNOON AND EVENING. LITTLE IF ANY RAIN IS EXPECTED. THE PRIMARY HAZARDS WITH THUNDERSTORMS ARE LIGHTNING CAUSED FOREST AND RANGE FIRES...GUSTY POSSIBLY DAMAGING WINDS...AND DESERT DUST STORMS WITH SUDDEN REDUCTIONS IN VISIBILITY TO NEAR ZERO. IF YOU ARE DRIVING AND GET CAUGHT IN A DUST STORM...PULL OFF TO THE SIDE OF THE ROAD AS FAR AS POSSIBLE...PUT THE VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE...AND TURN THE LIGHTS ALL THE WAY OFF...SO THAT NOBODY TRIES TO FOLLOW YOU. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-170430- SOUTHERN GILA/TONTO NF FOOTHILLS- 530 AM MST TUE MAY 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS FROM THE NORTHEAST AND EAST WILL DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY HAZARDS WITH THUNDERSTORMS ARE LIGHTNING CAUSED FOREST AND RANGE FIRES...AND STRONG POSSIBLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.